Cancer Chat is moving to a new home, so we need to turn off the forum for a day or so. You can still read posts, but won't be able to sign up, log in or post a reply for a while. We're sorry for any inconvenience this may cause, however if you need to contact us urgently please email firstname.lastname@example.org.
Cancer Chat online community
I haven't posted for a few months but I have been lurking a bit. I'm after a bit of advice today -
My other half is currently undergoing chemotherepy for a GBM brain tumour and is being given PCV - via drip on the 'first day' of the cycle and then Procarbzine tables for 8 days after (or something like that). In the last cycle he began suffering from itching and a blotchey hives type rash. Of course we approached his consultant and the chemo ward for advice and they told us to get some priteaze (spelling?) which is an antihistamine to try and reduce the symptoms. This worked and they prescribed him some for the latest cycle. However it's effictiveness seems to be reducing a bit and last night he had an awful night with the itching and discomfort and ended up having to take the priteaze tablet early to try and sleep. Apparently you should only take one a day.
Has anyone else (or their loved ones) experienced anything similar and is there anything we can do at home? I have tried damp cool towels before and it didn't really do much.
I guess I am looking for a bit of reassurance that this is nothing to be concerned about. The consultant said it is a common side effect but I just found it odd that he's developed it so far into the treatment (we've just had *hopefully* the last cycle in 6 months for a while). Does the body build up a resistance to chemo and is this the way it is showing it?
Sorry for all the questions - I know you will all understand the lost and helpless feeling you get with this sort of thing.
Have to say that my husband's oncologist did explain that any side effects could happen at any time during the course of treatment and that as the chemo builds up in the body different problems can surface. Though my husband had terrible sickness and the chemo was stopped after just three sessions, his hair did not start to thin until the last session and his hearing was also affected after the 2/3 sessions (he still has tinnitus and hearing loss which can take some months to clear). If the itching is not now being helped by the piriteze it would certainly be worth giving his support team another call as they may be able to change to alternative or change dosage. Maybe calamine lotion could prove a help though would not use anything over the counter without referral as its difficult to know what and what not to use during chemo. Not sure if this is re-assuring for you. It is very frustrating watching the side effects and not being able to contribute to making your other half better isn't it? Hope the treatment does its job and these rotten side effects soon stop. Jules54
Thank you Jules! Yes knowing what you can and can't use during chemo is a real minefield! It is very reassuring to hear that side effects can start at any time, and the building up in the body would make sense with this being the last in the current treatment plan. He has a scan in March to see if it has done any good and then hopefully we will be allowed a bit of a break before having to start any more cycles (of course ideally I'd like to hear that he can stop it altogether). It is the last of his tablets today and the itching has been a little better - so it's possible the antihistamine is kicking in properly. I am going to ask the clinical team about canomille as I think it would feel more like he is doing something about it when it happens again.
Fingers crossed for a side effect free weekend!
Hope you are well and thank you again for your support!